DEAR DOCTOR K >> I've had a headache every day for at least six months. Painkillers don't help much. I know headaches are common, and I don't like calling my doctor unless it's a serious problem. Should I call him?
DEAR READER >> Yes, you should. I imagine you're thinking that because headaches are common, they rarely indicate a serious underlying problem — like a brain tumor. That's true. I also imagine that you have suffered from headaches for a long time, although you didn't say that. You may think that if you've had the problem a long time, it can't be serious.
Here's how I look at it. Many people suffer from repeated attacks of headache during their adult life (and even in childhood). Usually, the cause is migraine, tension or sinus headache. While it's true that these are not as "serious" as a brain tumor or brain infection, they sure can make a person's life miserable.
But common chronic headache conditions, like migraines, uncommonly cause headaches literally every day. That's why the fact you've been having them every day for at least six months worries me.
I'd be even more worried if you told me that these headaches are a new experience and that you didn't suffer from headaches previously. Chronic headaches that develop for the first time after age 50 are more likely to be something serious. That's why, if you were my patient, I would do testing for the more serious causes of headache.
The other reason to see your doctor is to get some relief — even if the headaches aren't caused by a serious condition. One possibility is that the pain medicines you've been taking may be contributing to your headaches, rather than relieving them. Caffeine-containing headache drugs are most often to blame. Check the label of the pain pills you've been taking to see if they contain caffeine.
Caffeine helps painkillers work more quickly and efficiently by causing blood vessels to narrow. This makes you feel better — temporarily — because widened blood vessels contribute to headache pain. But when the caffeine wears off, your blood vessels expand and your headache returns. Regular use of painkillers likely also interferes with your body's natural painkilling system. So ask your doctor if there's a chance you're overusing headache medications.
Talk to your doctor about preventive medications, such as a muscle relaxant. Another effective strategy is to combine a tricyclic drug with a beta blocker. Beta blockers decrease the intensity of headaches, while tricyclics reduce their frequency.
Also ask about physical therapies that might help: a heating pad applied daily to your neck and shoulders, massage, ultrasound, or gentle stretching to relieve muscle tightness that may contribute to your headaches.
Dr. Komaroff is a physician and professor at Harvard Medical School.